Kansas, 2019Flash Flooding and Flooding in Kansas, May 20 to 23, 2019
May 20 to 23, 2019 · NWS ICT · 31 events in 14 counties and zones
An intense upper level system surged northeast across Kansas that brought an equally intense surface cyclone across the state in the afternoon. There was a moisture-rich environment entrenched across Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense upper level system surged northeast across Kansas that brought an equally intense surface cyclone across the state in the afternoon. There was a moisture-rich environment entrenched across Kansas. This combined with the powerful cyclone crossing the state, numerous thunderstorms, several of which were severe, produced torrential rains that caused major flooding and flash flooding from the evening hours the 20th until late in the afternoon on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 3:52 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, May 20, 3:52 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
452 PM CDT Mon May 20 2019
.MESOSCALE DISCUSSION...
Issued at 445 PM CDT Mon May 20 2019
Mesoscale update through 02z this evening
As of 21z, a warm front extended from the eastern Texas Panhandle to
near a line from Custer City, Oklahoma to Stillwater...to Pryor. The
front has been exhibiting a slight northward creep over the past
couple of hours, especially in north-central and northeastern
Oklahoma. 500 mb height falls will spread eastward over
Kansas/Oklahoma into this evening, which may tend to draw this warm
front to near the Kansas/Oklahoma border in far southeast Kansas.
Storm modes of clusters to semi-discrete supercells should continue
along and just north of this front through at least 02z. Large hail
to golfball size and damaging winds will be the primary storm
threats in our southern Kansas counties through 02z. If the front
creeps north into far southeast KS, a tornado will also be possible
for those counties close to the Oklahoma border in the far
southeast. The 850 mb low-level jet will increase to 50 knots into
this evening, with very strong moisture transport occurring beneath
diffluent flow aloft. With corfidi vectors showing a northeastward
propagation of MCS clusters, the flash flooding threat will increase
this evening/overnight in south-central/southeast Kansas.
&&
.SYNOPSIS...
Issued at 445 PM CDT Mon May 20 2019
There are two main troughs noticed over the CONUS. One trough is
centered over Ontario/Quebec with the main trough of interest near
the Four Corners into the Great Basin. Showers and thunderstorms
have persisted for much of the day across south central and
southeast Kansas into Oklahoma. Flooding has begun in south central
and southeast Kansas. Recent reports suggest flash flooding is
occurring in both locations with the amount of rainfall that has
fell over already wet soils. This threat will only increase with
additional rainfall.
Severe weather is occurring along the intersection of a warm front
and dryline which is positioned across Oklahoma. The dryline
stretches through the Texas Panhandle. Severe storms and
tornadoes have already developed and are expected for the Texas
Panhandle into Oklahoma. There is a high risk for the mentioned
location. It is imperative if you have family in that area to make
sure that they heed any warnings.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 445 PM CDT Mon May 20 2019
Highlights:
1) Flooding/Flash Flooding tonight-Tuesday
2) Possible strong to severe storms this evening/tonight
3) Gusty winds on Tuesday
The real concerns for this part of the forecast are this evening
into Tuesday as the area continues to be inundated with
thunderstorms. A negatively titled trough is positioned from western
Canada to the Great Basin to the Four Corners. This trough will push
its way to the east and northeast tonight. Moisture advection
continues to pool into the southern and central plains. An increase
in this moisture advection will occur this evening into tonight and
persist into early Tuesday. Thunderstorms with heavy rain are
expected to continue into the first half of Tuesday. Currently an
additional three to six inches is forecast to fall in south
central and southeast Kansas. Convective activity suggests that
locally higher amounts are likely, and these amounts are simply
an approximate value. The Weather Prediction Center has adjusted
their outlook to bring their high risk of excessive rainfall into
southeast Kansas and along the border with much of the rest of the
eastern half of Kansas staying in a moderate risk. Please see the
Hydrology section for additional information.
The Mesoscale Discussion above describes the potential for severe
weather this evening. If the warm front moves further to the north,
this could pose a severe threat to the southern portions of Kansas
with the possibility of golf ball sized hail and winds up to 65 mph.
Severe thunderstorms very well could move into south central and
southeast Kansas with the activity in Oklahoma. Therefore it is
important to pay attention to this threat as well.
As the trough keeps progressing northeast, it will deepen on Tuesday
as it moves into the Plains. In addition to the flooding threat, a
tightened gradient could lead to stronger winds with the possibility
of approaching Wind Advisory criteria in the afternoon. BUFKIT
soundings show momentum transfer up to 50kts on multiple models.
Current forecasted winds are flirting with advisory criteria. If
stronger winds and respective gusts do occur, it cannot be ruled out
to have some tree damage given the soft soils with as much rain is
anticipated between now and then.
Another thing to consider is the possibility for a cold core tornado
or even severe storms with the tightening system, strong forcing and
0-6km bulk shear of 60-85kts during the afternoon hours. While the
multiple rounds of thunderstorms will definitely impact the
environment, it is at least worth a mention at this time. The main
concern for Tuesday remains to be the flooding threat which will
continue.
A secondary trough is quick on its heels and will stay over the
Great Basin. There is a window of dry weather on Tuesday evening
through Wednesday afternoon/evening when another wave moves across.
Chances of showers and thunderstorms return with continued river
flooding and potentially county areal flood warnings. This would
definitely not help those situations. Strong to severe thunderstorms
are possible, but the bulk of any of that activity will stay off to
the west and north.
.LONG TERM...(Friday through Monday)
Issued at 445 PM CDT Mon May 20 2019
Words for this part of the forecast: wet and humid
Highlights:
1) Additional chances of showers and thunderstorms with possible
severe storms on Thursday
2) Continued flooding
The trough over the Great Basin will move from the Front Range to
the Northern Plains on Thursday. There is a return of possibly
strong to severe thunderstorms on Thursday. A portion of this wave
moves to the Northern Plains on Friday with the GFS showing a more
wrapped up system while the ECMWF does not indicate the same. This
can be dived into in the coming days as the short term was certainly
a focus at this time.
Chances of showers and thunderstorms are in for essentially the
entirety of the forecast from Wednesday onward. Another wave is
forecast to move across on Saturday with another trough on
Monday/Tuesday. Multiple rounds of thunderstorms only aggravate
the flooding. A water filled and muddy mess will undoubtedly occur
into next week. It may be worth it to invest in some rain boots
if you haven't already. Temperatures around 80 degrees combined
with the moisture will keep it quite steamy and humid similar to
if you were living along the Gulf Coast. Adjustments to the
chances for precipitation field were made during this time frame
and are anticipated in the coming days as well.
Please stay tuned for updates on this part of the forecast which
will get better attention in the coming days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon May 20 2019
Low clouds will expand across central Kansas this afternoon along
with numerous showers/storms. Meanwhile MVFR cigs will begin to
develop over south central KS and expand into southeast Kansas by
tonight. IFR/LIFR cigs will affect much of central/south central
KS for late this afternoon into tonight north of warm front with
widespread showers/storms.
&&
.HYDROLOGY...
Issued at 445 PM CDT Mon May 20 2019
Highlights:
Flash Flood Watch continues - Be ready for Flash Flood
Warnings
River and county flood warnings have been issued
Rounds of thunderstorms have dropped one to two inches of rainfall
already which will only persist into Tuesday. An additional three to
six inches is possible through Tuesday which will certainly result
in flooding. A range of flooding (areal, flash and river) is
expected and occurring. Flash flooding has already been reported
and will remain likely this evening especially in metro locations.
DO NOT DRIVE THROUGH FLOODED ROADWAYS. You do not know how deep
the water is over that roadway, and the road may have washed away.
It is vital to heed any road closures. Twelve inches of flowing
water over a roadway can lead to vehicles floating away. Remember
you are not just putting yourself and your passengers at risk but
also the first responders who need to rescue you.
Throughout this forecast, showers and thunderstorms are anticipated
which will only continue the flooding that develops tonight through
Tuesday. Rivers are anticipated to stay in flood through much of the
forecast at least at this juncture given the potential for all of
this additional water. Please make sure to check the latest county,
river and of course flash flood warnings for additional information.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 55 75 54 79 / 100 80 10 10
Hutchinson 53 73 50 78 / 100 80 20 10
Newton 56 73 52 78 / 100 80 10 10
ElDorado 55 74 55 79 / 100 90 10 20
Winfield-KWLD 62 76 57 80 / 100 80 10 20
Russell 47 72 43 75 / 90 80 20 0
Great Bend 51 73 44 77 / 90 70 20 0
Salina 51 73 47 77 / 100 80 20 10
McPherson 53 73 50 77 / 100 80 20 10
Coffeyville 66 75 60 84 / 100 90 10 20
Chanute 62 75 59 82 / 90 90 10 20
Iola 61 74 58 81 / 90 90 10 20
Parsons-KPPF 64 75 59 83 / 100 90 10 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
MESOSCALE...JMC
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CDJ
HYDROLOGY...VJP
Hazardous weather outlook, May 20, 4:41 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
541 PM CDT Mon May 20 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-212245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
541 PM CDT Mon May 20 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Widespread heavy rainfall with an additional two to five inches are
possible across much of the region through tonight with locally
higher amounts around six inches possible. The area greatest at
risk for highest rainfall amounts will affect mainly south central
and southeast Kansas. The heavy rainfall will cause significant
rises on area rivers and creeks with many likely to exceed flood
stage. The heavy rainfall will also lead to flash flooding of some
rural and urban areas due to saturated ground soils. Please see
latest flash flood watch and flood warnings for more details.
Strong to severe thunderstorms are possible through tonight with
the greatest risk across south-central and southeast Kansas near the
Oklahoma border. The main risks will be half dollar sized hail and
wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms will continue in all areas into mid day Tuesday.
While they may be strong or severe, the greatest threats are heavy
rains which would aggravate the flooding situation.
Occasional thunderstorms, several of which may be strong to severe,
will occur in all areas from Wednesday night thru next Sunday. More
heavy rains are possible that may cause further flooding. Please
stay tuned for additional details on the severe storm potential from
Wednesday onward.
Significant to very significant flooding will be possible for many
rivers through the week, so follow river flood warnings and
statements for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across southern Kansas for
tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 20, 4:00 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT Mon May 20 2019
KSZ071-072-202230-
Woodson KS-Allen KS-
500 PM CDT Mon May 20 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Woodson County in southeastern Kansas...
Northwestern Allen County in southeastern Kansas...
* Until 530 PM CDT.
* At 458 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southwest of Neosho Falls,
or 8 miles east of Yates Center...moving northeast at 45 mph.
Pea size hail and winds up to 50 mph are possible with this storm.
* Locations impacted include...
Yates Center, Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3781 9558 3788 9574 3804 9564 3804 9535
TIME...MOT...LOC 2200Z 213DEG 40KT 3792 9561
KLEINSASSER
Special weather statement, May 20, 4:02 PM CST, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
502 PM CDT Mon May 20 2019
KSZ070-202230-
Greenwood KS-
502 PM CDT Mon May 20 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwest Greenwood County in southeastern Kansas...
* Until 530 PM CDT.
* At 500 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 11 miles west of Severy, or 14 miles
southwest of Eureka...moving northeast at 50 mph.
Pea size hail and winds up to 50 mph are possible with this storm.
* Locations impacted include...
Eureka, Eureka City Lake, Piedmont and Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3762 9652 3762 9653 3798 9650 3797 9602
3761 9636
TIME...MOT...LOC 2201Z 207DEG 42KT 3765 9644
KLEINSASSERLocal storm report, May 20, 4:16 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 3 ESE LUCAS 39.04N 98.49W
05/20/2019 M3.60 INCH LINCOLN KS CO-OP OBSERVER
HEAVY RAIN SINCE THIS MORNING
&&
MWMLocal storm report, May 20, 4:17 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 6 SSW WALDO 39.05N 98.84W
05/20/2019 M1.57 INCH RUSSELL KS TRAINED SPOTTER
RAIN SINCE THIS MORNING
&&
MWMSpecial weather statement, May 20, 4:34 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT Mon May 20 2019
KSZ093-094-098-202300-
Cowley KS-Chautauqua KS-Elk KS-
534 PM CDT Mon May 20 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
Western Chautauqua County in southeastern Kansas...
Southwestern Elk County in southeastern Kansas...
* Until 600 PM CDT.
* At 533 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
northeast of Dexter to 5 miles northeast of Grainola...and moving
northeast at 45 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Cedar Vale, Moline, Grenola and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3732 9670 3750 9628 3700 9631 3700 9668
TIME...MOT...LOC 2234Z 222DEG 38KT 3723 9659 3700 9661
KLEINSASSER
Special weather statement, May 20, 5:00 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT Mon May 20 2019
KSZ093-098-202330-
Cowley KS-Chautauqua KS-
600 PM CDT Mon May 20 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
Chautauqua County in southeastern Kansas...
* Until 630 PM CDT.
* At 559 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southeast of Cedar Vale...
moving northeast at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Sedan, Cedar Vale, Chautauqua and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 100 AM CDT for southeastern
Kansas.
LAT...LON 3730 9646 3721 9596 3721 9597 3700 9620
3700 9664
TIME...MOT...LOC 2300Z 223DEG 40KT 3702 9644
KLEINSASSEREvent by event
12 flood, 11 flash flood, 6 hail, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Sedgwick
- When
- May 20, 5:02 PM CST to 9:30 PM CST
- Where
- Sedgwick County, 2.57 mi SE of Eastborough to 2.69 mi SE of Eastborough
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.678, -97.212
Portions of Trig street has been washed out.
Flash Flood, Sedgwick
- When
- May 20, 5:51 PM CST to 9:30 PM CST
- Where
- Sedgwick County, 6.43 mi SSE of Derby to 6.68 mi SSE of Derby
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.470, -97.210
Portions of Greenwich road were flooded and under water.
Flash Flood, Elk
- When
- May 20, 6:11 PM CST to 9:30 PM CST
- Where
- Elk County, 0.55 mi W of Elk Falls to 0.57 mi NW of Elk Falls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -96.190
Numerous roads along US 160 are flooded and closed.
Flash Flood, Montgomery
- When
- May 20, 6:11 PM CST to 9:30 PM CST
- Where
- Montgomery County, 0.58 mi NE of Independence to 1.43 mi SSE of Independence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.236, -95.713
Six to 12 inches of water was reported over Main Street.
Flash Flood, Greenwood
- When
- May 20, 7:44 PM CST to 9:30 PM CST
- Where
- Greenwood County, 2.14 mi NNE of Severy to 1.09 mi NW of Severy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.660, -96.220
Water was flowing over Highway 99.
Flash Flood, Labette
- When
- May 20, 7:58 PM CST to 9:35 PM CST
- Where
- Labette County, 2.82 mi SSW of Labette to 0.98 mi W of Oswego
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.190, -95.190
Water was reported flowing over Highway 59 and was 8 inches deep for about one eighth of a mile.
Flash Flood, Labette
- When
- May 20, 8:05 PM CST to 9:35 PM CST
- Where
- Labette County, 0.88 mi NW of Chetopa to 0.79 mi WNW of Chetopa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.040, -95.090
Water was reported flowing over Highway 166 in town.
Strong Wind, Reno
- When
- May 21, 12:00 AM CST to 12:10 AM CST
- Where
- Reno forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The strong winds combined with saturated grounds to uproot a couple trees and downed limbs 8 miles east of Hutchinson.
Flash Flood, Elk
- When
- May 21, 1:15 AM CST to 8:01 AM CST
- Where
- Elk County, 1 mi N of Moline to 0.7 mi ENE of Longton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.385, -96.300
US Highway 160 was closed due to high water from Moline to the Montgomery County Line. Much of this segment of US-160 was flooded about 11 inches deep.
Flash Flood, Montgomery
- When
- May 21, 3:48 AM CST to 9:05 AM CST
- Where
- Montgomery County, 6 mi ENE of Independence to 3 mi W of Cherryvale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.263, -95.619
There was a water rescue on CR 5100 just north of Highway US-160. Drum Creek was reported out of it's banks.
Flood, Montgomery
- When
- May 21, 4:20 AM CST to May 22, 10:07 AM CST
- Where
- Montgomery County, 1.75 mi NE of Elk City to 1.5 mi SSE of Elk City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.298, -95.897
Montgomery County Sheriff reported U.S. Highway 160 was closed from Elk City to Independence.
Flash Flood, Montgomery
- When
- May 21, 5:16 AM CST to 9:05 AM CST
- Where
- Montgomery County, 1.1 mi E of Independence to 0.9 mi ESE of Independence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -95.700
A water rescue occurred in the 900-1000 block of North Park Blvd.
Flood, Montgomery
- When
- May 21, 6:06 AM CST to May 23, 9:45 AM CST
- Where
- Montgomery County, 2.65 mi NE of Coffeyville to 2 mi NE of Coffeyville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.060, -95.600
Sunflower Rd. was reported closed just north of Coffeyville.
Flood, Montgomery
- When
- May 21, 6:09 AM CST to 10:00 AM CST
- Where
- Montgomery County, 1.5 mi SSE of Independence to 1 mi SSE of Independence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.210, -95.710
South 10th St. was flooded at the Grant Intersection.
Flood, Wilson
- When
- May 21, 6:35 AM CST to May 22, 10:00 AM CST
- Where
- Wilson County, 1.1 mi W of New Albany to 1 mi N of New Albany
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.570, -95.950
Local roads were flooded, but no details were provided.
Flood, Cowley
- When
- May 21, 6:37 AM CST to May 22, 10:00 AM CST
- Where
- Cowley County, 7 mi W of Rock to 5 mi E of Atlanta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.450, -97.128
Numerous county & township roads were closed throughout the county.
Flood, Cowley
- When
- May 21, 8:10 AM CST to May 22, 10:00 AM CST
- Where
- Cowley County, 2.5 mi NW of Arkansas City to 2 mi NNW of Arkansas City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.096, -97.082
Flooding along the Arkansas River prompted a rescue 3 miles northwest of Arkansas City.
Flood, Marion
- When
- May 21, 9:49 AM CST to May 22, 10:00 AM CST
- Where
- Marion County, 3 mi SW of Hillsboro to 1.5 mi W of Hillsboro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.320, -97.240
A water rescue occurred at 170th & Falcon Rd.
Hail, Reno
- When
- May 21, 2:18 PM CST to 2:19 PM CST
- Where
- Reno County, 10.35 mi W of Nickerson
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.160, -98.270
Hail, McPherson
- When
- May 21, 2:35 PM CST to 2:36 PM CST
- Where
- McPherson County, 4.15 mi S of Roxbury
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.490, -97.420
Hail, McPherson
- When
- May 21, 2:35 PM CST to 2:36 PM CST
- Where
- McPherson County, 0.69 mi S of Roxbury
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.540, -97.420
The report was received via social media.
Hail, Rice
- When
- May 21, 2:54 PM CST to 2:55 PM CST
- Where
- Rice County, 4.74 mi NW of Little River
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -98.080
The spotter also measured a 43-knot gust.
Thunderstorm Wind, Reno
- When
- May 21, 3:55 PM CST to 3:56 PM CST
- Where
- Reno County, 1.63 mi E of Nickerson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 38.150, -98.050
Among the tree damage was a 10-inch diameter limb that was downed across a road.
Hail, Saline
- When
- May 21, 4:09 PM CST to 4:11 PM CST
- Where
- Saline County, 2.99 mi NW of Salina
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.860, -97.640
Hail covered the ground 1 mile south of the I-70/I-135 Interchange.
Hail, Russell
- When
- May 21, 4:50 PM CST to 4:51 PM CST
- Where
- Russell County, 4.25 mi SW of Homer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -98.790
Flood, Reno
- When
- May 21, 6:45 PM CST to May 22, 10:00 AM CST
- Where
- Reno County, 0.55 mi E of Hutchinson to 0.75 mi ENE of Hutchinson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.070, -97.910
KWCH Channel 12 reported that significant flooding forced the Hutchinson Zoo to close for the first time in more than a decade. KWCH did not indicate the year the previous closing had occurred.
Flood, Wilson
- When
- May 21, 8:00 PM CST to May 22, 10:00 AM CST
- Where
- Wilson County, 1.8 mi WNW of Neodesha to 6 mi WNW of Neodesha
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.440, -95.710
The Kansas Highway Patrol reported that the swollen Fall River had forced the closure of Highway 400 between Fredonia & Neodesha.
Flood, Neosho
- When
- May 21, 8:57 PM CST to May 22, 10:00 AM CST
- Where
- Neosho County, 0.88 mi SW of Erie to 0.25 mi WSW of Erie
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 37.560, -95.260
The levee on the west side of Highway 59 was breached in 4 locations.
Flood, Neosho
- When
- May 21, 9:05 PM CST to May 22, 10:00 AM CST
- Where
- Neosho County, 4.35 mi WNW of Erie
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 37.594, -95.323
The levee was breached on the west side of the Neosho River just west of Shaw Road and 160th with water covering the road.
Flash Flood, Wilson
- When
- May 22, 9:00 AM CST to 9:45 AM CST
- Where
- Wilson County, 1.38 mi N of Coyville to 0.8 mi NNW of Coyville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -95.900
Water flowed swiftly across Decatur Rd. between 1 and 1.33 miles north of Coyville.
Flood, Saline
- When
- May 22, 1:45 PM CST to May 23, 8:00 AM CST
- Where
- Saline County, 1.28 mi WSW of New Cambria to 1 mi SW of New Cambria
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 38.870, -97.520
A report was received, via Twitter, that Saline County ordered power to be shut down in the southwest corner of New Cambria due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 20 to 23, 20193 deaths · 2 injured · $19 million · EF3 · 139 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 21, 20192 deaths · $534,000 · EF2 · 82 events
- Tornadoes and Flash Flood in Texas, May 20 to 21, 20192 injured · $705,000 · EF3 · 45 events
- Flooding in Oklahoma, May 20 to 31, 20192 deaths · 21 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 22, 20192 injured · $2.4 million · EF2 · 79 events
- Tornadoes and Flash Flood in Kansas, May 20 to 22, 2019$1.1 million · EF1 · 13 events
- Tornadoes and Flood in Texas, May 20 to 21, 2019$360,000 · EF0 · 21 events
- Hail and Winter Weather in California, May 20 to 21, 2019$286,000 · 0.75 in hail · 2 events
- Tornado and Flash Flooding in Texas, May 20, 2019EF0 · 42 events
- Flooding in Minnesota, May 20 to 31, 2019$27,000 · 2 events
- Hail in Arkansas, May 20, 2019$25,000 · 1.75 in hail · 3 events
- Flash Flood in Vermont, May 20, 2019$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825365, 825366, 825367, 825368, 825370, 825372, 825373, 825519, 820695, 820699, 820741, 820704, 820763, 820769, 820918, 820921, 820927, 820932, 820997, 820998, 820999, 821002, 821007, 821004, 821006, 820952, 820974, 820980, 820983, 820705, 820995.